Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Aberdeen, SD

July 29, 2003Clark County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 29, 2003, 3:10 PM CDT for Clark County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 3:10 PM CDT (20:10 UTC)
Expired
Jul 29, 2003, 4:00 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Clark County, SD

The radar

The Aberdeen radar (KABR), 68 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 292010
SVRABR
SDC025-292100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 400 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF CROCKER...OR ABOUT 10
  MILES NORTHWEST OF CLARK...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROCKER...HILLCREST COLONY AROUND 325 PM CDT
  BRADLEY...GARDEN CITY AROUND 335 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4510 9797 4488 9788 4495 9751 4515 9754

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:35 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 29, 2:35 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT TUE JUL 29 2003

...SEVERE THUNDERSTORM WATCH UNTIL 7PM...

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
COLD FRONT MOVING INTO CWA AND SAGGING SOUTHEAST AT ABOUT 20-30MPH.
CONVERGENCE BOUNDARY AHEAD OF FRONT GENERATING THUNDERSTORMS...SOME
HAVE BEEN SEVERE.  INSTABILITY WITH AMPLE LOW LEVEL MOISTURE AND
LIFT MECHANISMS HELPING TO FUEL CONVECTION THIS AFTERNOON.  18Z
SOUNDING SHOWS DOUBLED CAPE AND PW FROM 12Z.  LEADING INFLUENCE OF
COLD FRONT WAS IN VICINITY OF BALLOON TRAVEL DURING THE 18Z LAUNCH.

MODELS IN GOOD SHAPE FOR REMAINDER OF FORECAST PERIOD.  EXPECT UPPER
RIDGE TO REBUILD AND STABILIZE REGION LATE WEDNESDAY.  TEMPERATURES
AND PRECIP TO BE SEASONAL.  FEW CHANGES TO MAJORITY OF GRIDS.
ADJUSTED WX AND POP GRIDS TO REFLECT THUNDER POTENTIAL THIS EVENING
WITH SOME CARRY OVER WEDNESDAY DUE TO WRAP AROUND FLOW.  MCNULTY

.LONG TERM...SATURDAY THROUGH TUESDAY
GFS AND ECMWF MODELS BEGINNING TO SHOW BETTER AGREEMENT. THE PERIOD
STARTS OFF WITH AN UPPER TROUGH SLOWLY DRIFTING EASTWARD OVER THE
GREAT LAKES...AND A RIDGE BUILDING FROM THE SOUTHERN PLAINS
NORTHWARD OVER THE WESTERN HIGH PLAINS. THIS GENERAL PATTERN WILL
CONTINUE INTO EARLY NEXT WEEK...WITH THE RIDGE BUILDING FURTHER TO
THE NORTH THROUGH MONDAY. A SHORTWAVE ROTATING AROUND THE WEST SIDE
OF THE UPPER LOW WILL PUSH THE RIDGE BACK A BIT TO THE WEST ON
TUESDAY...WITH THE BEST ENERGY REMAINING JUST TO THE EAST OF THE
CWA. AT THE SURFACE...A VERY BROAD AND UNORGANIZED PATTERN SETS UP
WITH NO DEFINITE BOUNDARIES AROUND THROUGH THE PERIOD. THE BEST
CHANCE FOR PRECIPITATION WILL COME SUNDAY NIGHT...AND AGAIN MONDAY
NIGHT INTO TUESDAY WHEN THE UPPER LEVEL SHORTWAVES IN THE AREA WILL
LEND THE MOST SUPPORT. TEMPERATURES WILL REMAIN RIGHT AROUND NORMAL
WITH H85 TEMPS IN THE TEENS TO MID 20S.  PARKIN

.ABR...NONE.
Hazardous weather outlook, Jul 29, 5:29 AM CDT, 9 hours 41 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
529 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A QUICK MOVING COLD FRONT WILL SLIDE EAST ACROSS THE AREA TODAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE FRONT AS IT MOVES THROUGH. THERE IS A SLIGHT CHANCE THAT SOME OF
THE STORMS MAY BECOME SEVERE...MAINLY EAST OF A LINE FROM ABERDEEN
TO PIERRE. AT THIS TIME IT APPEARS THAT THE MAIN THREAT WOULD BE
STRONG STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

HINTZ

In the hours before

Local storm report, Jul 29, 1:39 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
139 PM CDT TUE JUL 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    7 SW MILLER               SD   .75 INCH HAIL
07/29/03   HAND

AP
Local storm report, Jul 29, 1:52 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
152 PM CDT TUE JUL 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    1 S MILLER                SD   .75 INCH HAIL
07/29/03   HAND

0145 PM    3 N SAINT LAWRENCE        SD   1.00 INCH HAIL
07/29/03   HAND

AP

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:35 PM CDTSevere Thunderstorm WarningABRHughes, Stanley40 min
Jul 29, 2:46 PM CDTSevere Thunderstorm WarningABRCodington44 min
Jul 29, 2:50 PM CDTSevere Thunderstorm WarningABRSpink40 min
Jul 29, 3:07 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink38 min
Jul 29, 3:22 PM CDTTornado WarningABRSpink38 min
Jul 29, 4:00 PM CDTSevere Thunderstorm WarningABRClark, Spink45 min
Jul 29, 4:14 PM CDTSevere Thunderstorm WarningABRCodington, Grant46 min
Jul 29, 4:40 PM CDTSevere Thunderstorm WarningABRHamlin50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.